West Virginia, 2005

Damaging Wind in West Virginia, June 7, 2005

June 7, 2005 · NWS RNK · 1 event in 1 county or zone

Thunderstorms winds on the 7th downed trees near Rock Camp, about 10 miles southwest of Union in Monroe county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms winds on the 7th downed trees near Rock Camp, about 10 miles southwest of Union in Monroe county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 7, 1:57 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 7, 1:57 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE JUN 7 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

PERSISTENT PATTERN TNGT THRU WEDNESDAY NIGHT. AREA UNDER UPPER RIDGE
WITH SFC PRESSURE GRADUALLY RISING THRU THE PD. HARD TO SEE ANY
ORGANIZED FEATURE TO FOCUS CONVECTION SO WL STAY WITH FAVORED
OROGRAPHICAL AREAS IN THE AFTERNOON AND EVENING. WL HAVE HEAVY RAIN
HIGHLIGHTED AS SHEAR IS WEAK...PWINS ARE ABOVE 1.5 INCHES AND SELY
LOW LVL FLOW MAY KEEP STORMS ANCHORED ON THE ERN SLOPES OF THE BLUE
RIDGE. STORM DIURNAL IN NATURE...HOWEVER WAVE ROUNDING RIDGE
WEDNESDAY NIGHT MAY KEEP SHRA/TSRA ACTIVITY LINGERING INTO THE EARLY
MORNING HOURS (TILL 10Z).  LITTLE CHANGE EXPECTED FOR MIN TONIGHT
AND MAX TEMPS ON WED FROM CURRENT FCST.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THURSDAY THROUGH TUESDAY...

UPPER RIDGE/BERMUDA HIGH POSITIONED OVER THE SOUTHEAST CONUS TO
REMAIN IN PLACE THROUGH THE PERIOD. OUR FCST AREA WILL REMAIN ON NRN
PERIPHERY. TROPICAL FEED OF MOISTURE FROM GULF OF MEX ALONG WITH
SUBTLE SHORT WAVE ENERGY WILL SPIRAL AROUND THE RIDGE PROVIDING
THREAT FOR SCT SHRA/TSRA. LATEST MODELS BRING CENTER OF RIDGE
CLOSER...IF NOT INLAND...TO THE NC/VA COAST THIS WEEKEND. THIS WILL
PUSH OUTER RINGS OF RIDGE AND WAVES FARTHER WEST INTO THE TN/OH
VALLEY. IF THIS PANS OUT...AREAL PCPN COVERAGE WILL BE ISOLATED AND
CONFIDED TO MAINLY THE MTNS. WILL PLAY IT SAFE AND RUN WITH A
TYPICAL SUMMER FORECAST OF LOW CHC POPS IN THE AFTN/EVENING. PEAK IN
ACTIVITY SHOULD COINCIDE WITH DIURNAL HEATING CYCLE. ANY SVR THREAT
SHOULD BE PULSE IN NATURE...AND ISOLD.

TEMPS/DEW POINTS WILL BE AOA NORMAL WITH HOT/HUMID DAYS AND
WARM/MUGGY NIGHTS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/RCS
Hazardous weather outlook, Jun 7, 3:49 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT TUE JUN 7 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
449 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS TODAY. ANY SEVERE WEATHER FROM
WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE
THIS AFTERNOON FROM SLOW MOVING THUNDERSTORMS. THE GREATEST THREAT
FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH
FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

11

In the hours before

Local storm report, Jun 7, 9:46 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 E CLOVERDALE          37.37N 79.84W
06/06/2005                   BOTETOURT          VA   PUBLIC

            SEVERAL TREES DOWN.

&&

HLULOFS
Local storm report, Jun 7, 9:49 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LEWISBURG               37.80N 80.45W
06/06/2005  0.88 INCH        GREENBRIER         WV   TRAINED SPOTTER

            SOME WIND DAMAGE NEAR FAIR GROUNDS AND MINOR URBAN
            FLOODING.

0345 PM     TSTM WND DMG     5 E CLIFTON FORGE CITY  37.82N 79.73W
06/06/2005                   ALLEGHANY          VA   COUNTY OFFICIAL

            TREES DOWN ON ROUTE 42

0500 PM     TSTM WND DMG     EAGLE ROCK              37.63N 79.80W
06/06/2005                   BOTETOURT          VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0510 PM     TSTM WND DMG     4 E CLOVERDALE          37.37N 79.84W
06/06/2005                   BOTETOURT          VA   PUBLIC

            SEVERAL TREES DOWN.

0600 PM     TSTM WND DMG     MAX MEADOWS             36.97N 80.93W
06/06/2005                   WYTHE              VA   TRAINED SPOTTER

            TREES DOWN

0735 PM     HAIL             BLUE RIDGE              37.38N 79.82W
06/06/2005  0.75 INCH        BOTETOURT          VA   TRAINED SPOTTER

0738 PM     HAIL             CAVE SPRING             37.22N 80.01W
06/06/2005  0.75 INCH        ROANOKE            VA   TRAINED SPOTTER

0755 PM     TSTM WND DMG     3 N BOONES MILL         37.16N 79.95W
06/06/2005                   ROANOKE            VA   PUBLIC

            SEVERAL LARGE TREES DOWN.

0810 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
06/06/2005  0.75 INCH        FRANKLIN           VA   EMERGENCY MNGR

0845 PM     HAIL             1 N ROCKY MOUNT         37.01N 79.88W
06/06/2005  0.88 INCH        FRANKLIN           VA   PUBLIC

0925 PM     TSTM WND DMG     HUDDLESTON              37.17N 79.48W
06/06/2005                   BEDFORD            VA   BROADCAST MEDIA

1035 PM     TSTM WND DMG     PINE HALL               36.32N 80.07W
06/06/2005                   STOKES             NC   LAW ENFORCEMENT

            TREES DOWN IN PINE HALL.

1050 PM     HAIL             7 E AYERSVILLE          36.48N 79.91W
06/06/2005  0.75 INCH        ROCKINGHAM         NC   TRAINED SPOTTER

&&

HLULOFS
Local storm report, Jun 7, 1:33 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      5 NE FANCY GAP          36.72N 80.64W
06/07/2005                   CARROLL            VA   PUBLIC

            SNAKE CREEK HAS FLOODED ROUTE 58.

&&

HLULOFS
Local storm report, Jun 7, 2:32 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             ELK CREEK               36.72N 81.18W
06/07/2005  0.75 INCH        GRAYSON            VA   PUBLIC

&&

HLULOFS
Local storm report, Jun 7, 2:34 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             CERES                   37.02N 81.35W
06/07/2005  0.75 INCH        BLAND              VA   PUBLIC

&&

HLULOFS
Local storm report, Jun 7, 3:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             PINNACLE                36.33N 80.40W
06/07/2005  1.00 INCH        STOKES             NC   PUBLIC

0416 PM     HAIL             KING                    36.28N 80.36W
06/07/2005  0.75 INCH        STOKES             NC   EMERGENCY MNGR

&&

HLULOFS

The radar

The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 7, 3:25 PM EST
Where
Monroe County, 10 mi SW of Union
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.480, -80.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461313.